Let $X \subset \mathbb{N}$ and say that $X$ is super-equidistributed if for all $\alpha \in \mathbb{R} \setminus \mathbb{Z}$ there exists $C(\alpha) > 0$ such that for all $N$ $$ \left| \sum_{x \in X, x \leq N} \exp(2\pi i \alpha x) \right| < C(\alpha). $$

My conjecture is the following: If $X$ is super-equidistributed, then either $X$ is finite or $\mathbb{N} \setminus X$ is finite.

Why should this be true? Well there isn't too much evidence but one can show that if $X$ is super-equidistributed, then for all integers $a,q$ we have $$ \#\{x \in X: x \leq N, x \equiv a \pmod{q}\} = \frac{|X \cap [1,N]|}{q} + O_q(1). $$

This is a strong condition on $X$, but it is not enough. For example a friend of mine suggested the set $S = \bigcup_{n \geq 1} [n!, 2 \cdot n!) \cap \mathbb{Z}$. This satisfies this property mod $q$ for all $q$ but is neither finite nor is $\mathbb{N} \setminus S$. However if we pick $\alpha = e$, one can show that $\sum_{x \in S, x \leq N} \exp(2 \pi i \alpha x)$ is unbounded. To see this one essentially uses that the fractional part of $e \cdot k!$ is very well behaved for any $k$.

Also note that any set $X$ such that $X$ or $\mathbb{N} \setminus X$ is finite is super-equidistributed since $\sum_{x \geq 0} \exp(2 \pi i \alpha x) = (1 - \exp(2 \pi i \alpha))^{-1}$.

I would appreciate any thoughts on this problem. Possible counter-examples, solutions or consequences are all welcome.

  • 1
    $\begingroup$ Of possible interest is W Narkiewicz, Uniform distribution of sequences of integers in residue classes, in the Springer Lecture Notes series. $\endgroup$ – Gerry Myerson Jan 10 at 0:36
  • $\begingroup$ On a first glance it seems there are results about when a multiplicative sequence is uniformly distributed. Maybe one can try to establish the result for X multiplicative and somehow reduce to this case? $\endgroup$ – 1213 Jan 10 at 0:51
  • 1
    $\begingroup$ One could consider also a version where we replace $X$ with a $\pm 1$-valued sequence $x_n$ and demand $\sum_{n=1}^N x_n \exp(2 \pi i \alpha n)$ bounded for all $\alpha$, even zero. $\endgroup$ – Will Sawin Jan 10 at 1:15
  • $\begingroup$ Does there exist such a $\pm 1$ sequence? The erdos discrepancy problem tells us that there doesn't exists such a sequence for which $\sum_{n=1}^N x_n \exp(2\pi i \alpha n)$ is bounded independently of $\alpha$. $\endgroup$ – 1213 Jan 10 at 1:26
  • $\begingroup$ Does the Thue-Morse sequence (or rather, $X$ being the set of indices of $1$s in the Thue-Morse sequence) provide a counterexample? It's similar to the $mod 2^n$ set, but seems like it should work for dyadic roots of unity. $\endgroup$ – user44191 Jan 10 at 1:48

Not quite an answer, but maybe it points to one:

Ivan Niven, Uniform distribution of sequences of integers, Compositio Mathematica 16 (1964) 158-160, defines a sequence $A=(a_1,a_2,\dots)$ of integers to be uniformly distributed if $$A(n,j,m)={n\over m}+{\rm o}(n)$$ for every integer $m\ge2$ and every $j$, $1\le j\le m$, where $A(n,j,m)$ is the number of terms among $a_1,a_2,\dots,a_n$ satisfying $a_i\equiv j\bmod m$. He gives as an example the sequence $[\theta],[2\theta],\dots$ of integer parts of the multiples of $\theta$, where $\theta$ is any real irrational. He cites a result of Uchiyama to the effect that $A$ is uniformly distributed if and only if $$\sum_{k=1}^Ne^{2\pi iha_k/m}={\rm o}(N)$$ for all positive integers $m$ and $h$, $1\le h\le m-1$. He gives some applications.

The Uchiyama reference is On the uniform distribution of sequences of integers, Proc Jap Acad 37 (1961) 605-609. There is also an earlier paper of Niven on the topic, Uniform distribution of sequences of integers, Trans Amer Math Soc 98 (1961) 52-61.


Your Answer

By clicking "Post Your Answer", you acknowledge that you have read our updated terms of service, privacy policy and cookie policy, and that your continued use of the website is subject to these policies.

Not the answer you're looking for? Browse other questions tagged or ask your own question.